Many medications commonly used by people with diabetes have potential adverse effects or interactions with other medications that can result in emergency care being required. Red flags identifying people at high risk of such problems are renal impairment, patient frailty, polypharmacy and nonadherence.
People with type 2 diabetes are often taking hypotensive and hypolipidaemic medications and antiplatelet agents as well as medications for their diabetes. They also may be taking other prescription medications to treat comorbidities, using various complementary medications and intermittently adding further medications and/or stopping current ones. Both the polypharmacy and the changing mixture of medications put these patients at risk of direct medication side effects and of medication interactions, some of which can be dangerous (Table 1).
Using two cases, this article reviews the problems that can occur from medications commonly used in type 2 diabetes – hypoglycaemic, hypotensive and hypolipidaemic medications and antiplatelet agents. ‘Red flags’ that identify patients with diabetes who are likely to have medication-induced emergencies are also discussed.